Calculus of Variations and Geometric Measure Theory

A. Marchese - A. Massaccesi - R. Tione

A multi-material transport problem and its convex relaxation via rectifiable G-currents

created by marchese on 15 Dec 2017
modified by tione on 31 Aug 2023


Published Paper

Inserted: 15 dec 2017
Last Updated: 31 aug 2023

Journal: SIAM J. Math. Anal.
Volume: 51
Number: 3
Pages: 1965-1998
Year: 2019


In this paper we study a variant of the branched transportation problem, that we call multi-material transport problem. This is a transportation problem, where distinct commodities are transported simultaneously along a network. The cost of the transportation depends on the network used to move the masses, as it is common in models studied in branched transportation. The main novelty is that in our model the cost per unit length of the network does not depend only on the total flow, but on the actual quantity of each commodity. This allows to take into account different interactions between the transported goods. We propose an Eulerian formulation of the discrete problem, describing the flow of each commodity through every point of the network. We provide minimal assumptions on the cost, under which existence of solutions can be proved. Moreover, we prove that, under mild additional assumptions, the problem can be rephrased as a mass minimization problem in a class of rectifiable currents with coefficients in a group, allowing to introduce a notion of calibration. The latter result is new even in the well studied framework of the ''single-material'' branched transportation.